Alert archive / Maine / Flash Flood Warnings in 2012
Flash Flood Warning 14, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Oct 20, 2012, 12:40 PM EDT for Washington County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2012, 12:40 PM EDT (16:40 UTC)
- Expired
- Oct 20, 2012, 3:51 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, ME
The radar
The Caribou radar (KCBW), 155 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
252
WGUS51 KCAR 201640
FFWCAR
MEC029-202030-
/O.NEW.KCAR.FF.W.0014.121020T1640Z-121020T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1240 PM EDT SAT OCT 20 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
THIS INCLUDES THE CITIES OF...MACHIAS...LUBEC...EASTPORT...
CALAIS...
* UNTIL 430 PM EDT
* AT 1226 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM SUSTAINED HEAVY RAINFALL OVER THE WARNED AREA WITH
REPORTS OF 2.50 TO 3.75 INCHES OF TOTAL RAINFALL...WITH SOME
ADDITIONAL RAINFALL EXPECTED. IN ADDITION...MANY ROADWAYS IN THE
WARNED AREA HAVE BEEN REPORTED TO HAVE FLOWING WATER OVER THEM AND
THE WATER TREATMENT PLANT IN EASTPORT HAS BEEN AFFECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRY...
PEMBROKE AND MEDDYBEMPS...LUBEC...EASTPORT AND MACHIAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4459 6726 4459 6732 4465 6732 4464 6733
4456 6736 4459 6746 4455 6743 4454 6752
4449 6750 4446 6754 4443 6763 4448 6761
4449 6765 4444 6770 4447 6776 4516 6740
4514 6734 4520 6726 4517 6717 4481 6694
$$
NOUHAN2 follow-up statements
802
WGUS71 KCAR 201745
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
145 PM EDT SAT OCT 20 2012
MEC029-202030-
/O.CON.KCAR.FF.W.0014.000000T0000Z-121020T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON ME-
145 PM EDT SAT OCT 20 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
SOUTHEASTERN WASHINGTON COUNTY...
AT 129 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT
SOME ROADWAYS IN THE WARNING AREA COVERED BY WATER DUE TO FLASH
FLOODING BY HEAVY RAINFALL OF UP TO 4.00 INCHES WITHIN THIS AREA.
IN ADDITION...FLOODING OF THE WASTE WATER TREATMENT PLANT AT EASTPORT
WAS RECEIVED AT THE ORIGINAL FLASH FLOOD WARNING TIME. WITH HEAVY
RAINFALL NOW MOVING NORTHEAST OF THE WARNING AREA...NO ADDITIONAL
SIGNIFICANT RAINFALL IS EXPECTED TO WORSEN FLOODING CURRENTLY
OCCURRING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRY...
PEMBROKE...MEDDYBEMPS...MACHIAS...MACHIAS...EASTPORT AND LUBEC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF BROOKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CARIBOU MAINE.
&&
LAT...LON 4459 6726 4459 6732 4465 6732 4464 6733
4456 6736 4459 6746 4455 6743 4454 6752
4449 6750 4446 6754 4443 6763 4448 6761
4449 6765 4444 6770 4447 6776 4516 6740
4514 6734 4520 6726 4517 6717 4481 6694
$$
NOUHAN559
WGUS71 KCAR 201951
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
351 PM EDT SAT OCT 20 2012
MEC029-201952-
/O.CAN.KCAR.FF.W.0014.000000T0000Z-121020T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON ME-
351 PM EDT SAT OCT 20 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
WASHINGTON COUNTY...
AFTER OBTAINING INFORMATION FROM LAW ENFORCEMENT AND COUNTY
EMERGENCY MANAGEMENT OFFICIALS...IT HAS BEEN DETERMINED THAT
WATER OVER ROADWAYS IN THE WARNING AREA HAS SUBSIDED AND THE
WASTE WATER TREATMENT PLANT HAS CAUGHT UP WITH BACKED UP WATER
IN THE EASTPORT AREA. IN ADDITION...ALTHOUGH STREAMS ARE STILL
RUNNING NEAR BANKFULL...SPOTTERS INDICATE SLOW FALLS OF STREAM
LEVELS AT THIS TIME.
WITH NO SIGNIFICANT ADDITIONAL RAINFALL EXPECTED OVER THIS AREA
AND NO ADDITIONAL THREATS OF FLOODING...THE FLASH FLOOD WARNING HAS
BEEN CANCELLED AT TIME.
LAT...LON 4459 6726 4459 6732 4465 6732 4464 6733
4456 6736 4459 6746 4455 6743 4454 6752
4449 6750 4446 6754 4443 6763 4448 6761
4449 6765 4444 6770 4447 6776 4516 6740
4514 6734 4520 6726 4517 6717 4481 6694
$$
NOUHANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 11:32 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 20, 11:32 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1132 AM EDT SAT OCT 20 2012 .SYNOPSIS... LOW PRESSURE WILL PASS WEST OF THE AREA TODAY AS A FRONTAL SYSTEM MOVES ACROSS THE STATE. THE LOW WILL CONTINUE TO MOVE NORTH THROUGH THE MARITIMES SUNDAY AND MONDAY AS AS HIGH PRESSURE BUILDS ONTO THE EAST COAST. && .NEAR TERM /THROUGH TONIGHT/... 1130 EDT UPDATE...HAVE ADJUSTED POPS...WEATHER GRIDS AND TEMPERATURE. WILL EXTEND AREAS OF ISOLATED THUNDER FURTHER NORTH. PREVIOUS DISCUSSION... THE UPPER LEVEL LOW CURRENTLY OVER THE GREAT LAKES WILL CONTINUE TO MOVE TOWARD THE REGION TODAY AND TONIGHT. MEANWHILE A SURFACE LOW LIFTS NORTH JUST WEST OF MAINE TODAY...DRAGGING AN ATTENDANT SURFACE BOUNDARY NORTH ACROSS THE STATE. A VERY MOIST AIRMASS WITH PRECIPITABLE WATER VALUES GREATER THAN ONE INCH IS IN PLACE. THE FORECAST AREA IS ON THE EAST SIDE OF THE LOW PRESSURE SYSTEM...WHERE BROAD LIFT AND EMBEDDED IMPULSES WILL CONTINUE TO SPARK SHOWERS...ESPECIALLY ALONG ANY EXISTING BOUNDARY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH BOTH GFS/NAM SHOWING ELEVATED CAPE APPROACHING 500 J/KG. HEAVY RAIN WILL ALSO BE POSSIBLE...ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED. MID LEVEL DRY AIR WRAPPING INTO THE SYSTEM WILL PUT AN END TO AT LEAST MOST OF THE PRECIP BY LATE THIS AFTERNOON AND EVENING. ALTHOUGH FAR WESTERN AND NORTHERN SECTIONS OF MAINE MAY STILL SEE ISOLATED TO SCATTERED SHOWERS CONTINUE INTO THE OVERNIGHT WITH THE APPROACHING UPPER LEVEL LOW CREATING A MORE UNSTABLE AIRMASS. TEMPERATURES ACROSS THE FORECAST AREA TODAY INTO TONIGHT WILL CONTINUE TO BE MILD DUE TO WARM SOURCE REGION. EXPECT HIGHS IN THE 60S TODAY WITH READINGS GENERALLY IN THE UPPER 40S AND 50S TONIGHT. && .SHORT TERM /SUNDAY THROUGH MONDAY/... SURFACE LOW PRESSURE WILL BE LIFTING TO OUR NORTH ON SUNDAY AS THE UPPER LEVEL TROUGH MOVES OVER THE REGION. MOISTURE WITHIN THE TROUGH WILL BRING MOSTLY CLOUDY SKIES TO NORTHERN AND WESTERN AREAS AND SOME LIGHT SHOWERS WILL BE POSSIBLE ESPECIALLY IN HIGH ELEVATIONS. DOWNEAST AREAS WILL BECOME PARTLY TO MOSTLY SUNNY. THE UPPER TROUGH WILL SLOWLY MOVE TO OUR NORTH SUNDAY NIGHT. MOISTURE CIRCULATING WITHIN THE TROUGH WILL CONTINUE TO BRING CLOUDS AND SMALL CHANCES FOR SHOWERS TO NORTHERN AND WESTERN AREAS. THE TROUGH WILL LIFT AWAY ON MONDAY AS RIDGING BEGINS TO BUILD ONTO THE EAST COAST. A CORRIDOR OF DRY AIR BETWEEN THE TROUGH TO OUR NORTHEAST AND SOME THIN WARM ADVECTION MOISTURE TO OUR SOUTHWEST WILL BE OVER THE AREA MONDAY. THIS SHOULD BRING A MOSTLY SUNNY DAY TO MUCH OF THE AREA MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE WILL GRADUALLY BUILD DOWN FROM CANADA TUESDAY INTO WEDNESDAY SUSTAINING DRY WEATHER AND BRINGING MOSTLY SUNNY DAYS. DRY WEATHER IS LIKELY TO CONTINUE INTO THURSDAY AS THE HIGH CRESTS OVER THE REGION. A WARM FRONT EXTENDING WELL EAST FROM A LARGE STORM IN THE PLAINS WILL BRING SOME INCREASING CLOUDS THURSDAY NIGHT INTO FRIDAY BUT AT THIS TIME IT LOOKS LIKE RAIN FREE WEATHER SHOULD CONTINUE THROUGH LATE WEEK WITH THE NEXT CHANCE FOR SHOWERS FRIDAY NIGHT AS AN OCCLUDING FRONT MOVES IN. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... NEAR TERM: GENERALLY IFR/LIFR CONDITIONS EXPECTED THROUGH MUCH OF TODAY. SHOULD SEE SOME IMPROVEMENT FROM SOUTHWEST TO NORTHEAST BY LATE THIS AFTERNOON INTO THIS EVENING AS DRIER AIR ALOFT WORKS ITS WAY ACROSS THE REGION. SHORT TERM: VFR CONDITIONS DOWNEAST AND VFR TO MVFR CONDITIONS ACROSS THE NORTH CAN BE EXPECTED SUNDAY INTO SUNDAY NIGHT. VFR CONDITIONS ARE THEN EXPECTED MONDAY THROUGH WEDNESDAY. && .MARINE... NEAR TERM: NO CHANGE IN FORECAST WINDS/SEAS SO HAVE EXTENDED THE SMALL CRAFT ADVISORY THROUGH SUNDAY. VISIBILITIES WILL BE REDUCED IN RAIN AND FOG THIS MORNING WITH IMPROVING VISIBILITIES THIS AFTERNOON. SHORT TERM: WINDS GUSTING OVER 25 KT WILL RESULT IN SCA CONDITIONS SUNDAY INTO MONDAY. RIDGING OVER THE AREA TUESDAY INTO THE MID WEEK PERIOD SHOULD THEN BRING LIGHTER WINDS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ050>052. && NEAR TERM...MIGNONE
Hazardous weather outlook, Oct 20, 4:07 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 407 AM EDT SAT OCT 20 2012 MEZ001>006-010-011-015>017-029>032-210815- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 407 AM EDT SAT OCT 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. PERIODS OF MODERATE TO HEAVY RAIN RAINFALL WILL CONTINUE TO BE POSSIBLE TODAY. TOTAL RAINFALL AMOUNTS FROM FRIDAY INTO TODAY WILL RANGE FROM AROUND THREE QUARTERS TO ONE INCH IN THE ALLAGASH RIVER VALLEY TO NEARLY TWO INCHES IN DOWNEAST MAINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-210815- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 407 AM EDT SAT OCT 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE DURING THE DAY TODAY. RAINFALL TOTALS FROM FRIDAY INTO TODAY MAY BE NEARLY TWO INCHES. IN ADDITION...SOUTH TO SOUTHEAST WINDS OF 20 TO 25 KTS ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 20, 11:22 AM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1122 AM EDT SAT OCT 20 2012 MEZ005-006-011-015-016-201730- NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT- SOUTHERN PENOBSCOT-INTERIOR HANCOCK- INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET... PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS... LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO... OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND... ORLAND 1122 AM EDT SAT OCT 20 2012 ...SHOWERS WITH HEAVY DOWNPPOURS AND OCCASIONAL LIGHTNING WILL CONTINUE TO AFFECT PORTIONS OF EAST CENTRAL AND INTERIOR DOWNEAST MAINE INTO EARLY AFTERNOON.. AT 1120 AM...DOPPLER RADAR INDICATED INTENSE RAIN SHOWERS CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR AND OCCASIONAL LIGHTNING. THESE SHOWERS WERE MOVING NORTHEAST AT 35 MPH...WITH SOME SHOWERS REPEATEDLY TRACKING OVER THE SAME LOCATIONS WITHIN THIS AREA. MOTORISTS DRIVING THROUGH THIS AREA... WHICH INCLUDES THE STRETCH OF INTERSTATE 95 FROM BANGOR TO MILLINOCKET...SHOULD EXPECT SUDDEN DOWNPOURS AND PONDING OF WATER ON ROADWAYS UNTIL 130 PM EDT. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 12:05 PM EDT | Areal Flood Advisory | CAR | Washington | 41 min |
Nearby
Flash Flood Warnings in Maine, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.